Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 33, NWS Lake Charles, LA

March 21, 2012Iberia Parish, Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 21, 2012, 7:24 AM CDT for Iberia Parish, Saint Martin Parish, Louisiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 21, 2012, 7:24 AM CDT (12:24 UTC)
Expired
Mar 21, 2012, 8:11 AM CDT
In force
47 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Iberia Parish, LA, Saint Martin Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 5:04 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-207 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

534 
WUUS54 KLCH 211224
SVRLCH
LAC045-099-211330-
/O.NEW.KLCH.SV.W.0033.120321T1224Z-120321T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
724 AM CDT WED MAR 21 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL IBERIA PARISH IN SOUTH CENTRAL LOUISIANA...
  THIS INCLUDES JEANERETTE...
  CENTRAL ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA...

* UNTIL 830 AM CDT

* AT 724 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH...OVER JEANERETTE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE FAUSSE POINTE BY 730 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

RADAR INDICATED SOME ROTATION WITH THIS STORM. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY FOR
SOUTHWESTERN LOUISIANA.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 2995 9158 2994 9164 2986 9170 2993 9177
      3025 9153 3024 9149 3023 9147 3020 9148
      3019 9146 3011 9147 3011 9142 3010 9142
TIME...MOT...LOC 1224Z 215DEG 25KT 2993 9162

$$

21
1 follow-up statement
072 
WWUS54 KLCH 211311
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
811 AM CDT WED MAR 21 2012

LAC045-099-211321-
/O.CAN.KLCH.SV.W.0033.000000T0000Z-120321T1330Z/
IBERIA LA-ST. MARTIN LA-
811 AM CDT WED MAR 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ST. MARTIN AND NORTH
CENTRAL IBERIA PARISHES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CDT WEDNESDAY FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 2995 9158 2994 9164 2986 9170 2993 9177
      3025 9153 3024 9149 3023 9147 3020 9148
      3019 9146 3011 9147 3011 9142 3010 9142
TIME...MOT...LOC 1311Z 215DEG 25KT 3020 9140

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 5:19 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Mar 21, 5:19 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 AM CDT WED MAR 21 2012

.DISCUSSION...VIGOROUS UPPER LOW CURRENTLY OVER NORTH TEXAS AND
CONTINUES TO MIGRATE EAST. ASSOCIATED COLD FRONT ADVANCING SLOWLY
EAST ACROSS THE FORECAST AREA AND MARKS A LINE OF STRONGER
CONVECTION. BOUNDARY SITUATED FROM NEAR ALEXANDRIA TO MARSH ISLAND
AND FURTHER SOUTH INTO THE NEAR COASTAL WATERS.

WILL MAINTAIN FLASH FLOOD WATCH ACROSS SOUTH AND CENTRAL
LOUISIANA TODAY. NEW TORNADO WATCH HAS JUST BEEN ISSUED FOR ALONG
AND EAST OF COLD FRONT. DRIER AIR ANTICIPATED TO FILTER INTO THE
AREA FROM THE WEST WITH RAIN CHANCES SLOWLY DIMINISHING THROUGH
THE DAY. IN THE MEANTIME ACTIVE WEATHER TO PERSIST.

&&

.MARINE...A COLD FRONT WILL SLOWLY PROGRESS ACROSS THE NORTHWEST
GULF WITH A STRONG ONSHORE FLOW AHEAD OF THE BOUNDARY BECOMING
NORTHWEST IN ITS WAKE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  61  47  76  57  79 /  90  20  10  10  10
KBPT  59  48  77  55  80 /  50  10  10  10  10
KAEX  57  44  75  54  79 / 100  40  10  10  10
KLFT  70  52  77  60  82 / 100  40  20  20  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ACADIA...ALLEN...AVOYELLES...BEAUREGARD...CALCASIEU...EAST
     CAMERON...EVANGELINE...IBERIA...JEFFERSON DAVIS...
     LAFAYETTE...LOWER ST. MARTIN...RAPIDES...ST. LANDRY...ST.
     MARY...UPPER ST. MARTIN...VERMILION...VERNON...WEST CAMERON.

     COASTAL FLOOD ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING
     ZONES: IBERIA...ST. MARY...VERMILION.

     WIND ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
     IBERIA...LOWER ST. MARTIN...ST. MARY...VERMILION.

TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...COASTAL WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM...
     VERMILION BAY...WATERS FROM INTRACOASTAL CITY TO CAMERON LA
     FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO HIGH ISLAND TX
     FROM 20 TO 60 NM...WATERS FROM LOWER ATCHAFALAYA RIVER TO
     INTRACOASTAL CITY LA FROM 20 TO 60 NM.

&&

MARCOTTE
Hazardous weather outlook, Mar 21, 5:26 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
526 AM CDT WED MAR 21 2012

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-221030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
526 AM CDT WED MAR 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL NOON FOR PORTIONS OF LOUISIANA.
A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF THE AREA UNTIL THIS
EVENING. A STRONG UPPER LOW OVER NORTH TEXAS AND AN ASSOCIATED
COLD FRONT ADVANCING ACROSS THE AREA WILL MAINTAIN A VERY
UNSETTLED WEATHER PATTERN WITH A THREAT OF SEVERE WEATHER AND
FLOODING RAINS. THIS THREAT WILL DIMINISH AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Mar 21, 5:31 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     TSTM WND DMG     LAKE ARTHUR             30.08N 92.68W
03/21/2012                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            KPLC TV RELAYED A PUBLIC REPORT OF ROOFS BLOWN OFF OF
            HOMES AND NUMEROUS POWERLINES DOWN IN LAKE ARTHUR. THE
            MAIN STREET IN LAKE ARTHUR IS BLOCKED

&&

DJONES
Local storm report, Mar 21, 6:14 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
614 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     FLASH FLOOD      EUNICE                  30.49N 92.42W
03/21/2012                   ACADIA             LA   EMERGENCY MNGR

            ST LANDRY OHSEP REPORTS A 1 HOUR RAINFALL OF 3.16 INCHES
            AT A GAUGE IN EUNICE.

&&

DJONES
Local storm report, Mar 21, 6:19 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
619 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     TSTM WND GST     ABBEVILLE               29.97N 92.12W
03/21/2012  E60 MPH          VERMILION          LA   PUBLIC

            PUBLIC REPORTS AN ESTIMATED WIND GUST OF 60 MPH NEAR
            ABBEVILLE.

&&

DJONES
Local storm report, Mar 21, 6:42 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
642 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     TSTM WND DMG     ABBEVILLE               29.97N 92.12W
03/21/2012                   VERMILION          LA   EMERGENCY MNGR

            DEBRIS ON SOUTH HENRY RD NEAR THE ABBEVILLE AIRPORT. A
            VEHICLE STRUCK A TREE ON THE ROADWAY. A SHED WAS ALSO
            DESTROYED.

0552 AM     TSTM WND DMG     2 SW ABBEVILLE          29.95N 92.15W
03/21/2012                   VERMILION          LA   EMERGENCY MNGR

            DEBRIS AND TREES REPORTED ON THE PERRY BRIDGE.

&&

DJONES
Special weather statement, Mar 21, 7:01 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 AM CDT WED MAR 21 2012

LAZ028-029-032-033-043>045-052>055-211300-
ST. LANDRY LA-RAPIDES LA-LAFAYETTE LA-EVANGELINE LA-ACADIA LA-
AVOYELLES LA-UPPER ST. MARTIN LA-LOWER ST. MARTIN LA-VERMILION LA-
IBERIA LA-ST. MARY LA-
701 AM CDT WED MAR 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...
LAFAYETTE...EVANGELINE...ACADIA...AVOYELLES...VERMILION...ST. MARY...
IBERIA AND ST. MARTIN PARISHES UNTIL 800 AM CDT...

AT 657 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 12 MILES NORTHEAST OF EFFIE TO 7
MILES SOUTHWEST OF JEANERETTE...MOVING EAST AT 40 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  SORREL...SIMMESPORT...LAKE PELBA AND LAKE FAUSSE POINTE BY 710
  AM...
  MELVILLE...CHARENTON...BIG BEND AND BALDWIN BY 715 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON WEDNESDAY FOR
SOUTHWESTERN LOUISIANA.

LAT...LON 3132 9200 3123 9199 3130 9191 3120 9168
      3085 9181 3071 9173 3056 9175 3043 9163
      3026 9159 3023 9147 3011 9147 3006 9130
      2983 9123 2979 9186 2980 9184 2982 9190
      2978 9205 3139 9234 3142 9215

21
Local storm report, Mar 21, 7:19 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
719 AM CDT WED MAR 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     HESSMER                 31.05N 92.12W
03/21/2012                   AVOYELLES          LA   BROADCAST MEDIA

            KALB TV REPORTS TREES DOWN AND TIN WRAPPED AROUND TREES
            AT 2236 SMITH ST IN HESSMER.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:25 PM CDTTornado WarningLCHCalcasieu35 min
Mar 20, 7:29 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon5 hr
Mar 20, 8:14 PM CDTRiver Flood WarningLCHVernon5 days
Mar 20, 8:14 PM CDTRiver Flood WarningLCHBeauregard, Calcasieu26 days
Mar 20, 8:20 PM CDTSpecial Marine WarningLCH55 min
Mar 20, 8:57 PM CDTFlash Flood WarningLCHBeauregard, Calcasieu6 hr
Mar 20, 11:59 PM CDTSpecial Marine WarningLCH61 min
Mar 21, 12:19 AM CDTFlash Flood WarningLCHBeauregard, Calcasieu, Vernon6 hr
Mar 21, 12:28 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron, Jefferson Davis62 min
Mar 21, 12:33 AM CDTTornado WarningLCHCalcasieu, Cameron, Jefferson Davis27 min
Mar 21, 1:26 AM CDTTornado WarningLCHJefferson Davis19 min
Mar 21, 1:31 AM CDTSevere Thunderstorm WarningLCHAcadia, Calcasieu, Cameron, Jefferson Davis, Vermilion59 min
Mar 21, 1:50 AM CDTSevere Thunderstorm WarningLCHAllen, Jefferson Davis55 min
Mar 21, 2:13 AM CDTSpecial Weather StatementLCHBeauregard62 min
Mar 21, 2:56 AM CDTFlash Flood WarningLCHAllen, Jefferson Davis4 hr
Mar 21, 3:41 AM CDTTornado WarningLCHCameron, Vermilion34 min
Mar 21, 3:48 AM CDTWind AdvisoryLCHSaint Martin6 hr
Mar 21, 3:55 AM CDTSpecial Marine WarningLCH65 min
Mar 21, 4:04 AM CDTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion26 min
Mar 21, 4:35 AM CDTTornado WarningLCHVermilion25 min
Mar 21, 4:44 AM CDTTornado WarningLCHAcadia, Vermilion31 min
Mar 21, 4:51 AM CDTSpecial Marine WarningLCH54 min
Mar 21, 5:17 AM CDTTornado WarningLCHVermilion28 min
Mar 21, 5:34 AM CDTSevere Thunderstorm WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Vermilion56 min
Mar 21, 5:51 AM CDTTornado WarningLCHLafayette, Vermilion24 min
Mar 21, 6:00 AM CDTSpecial Marine WarningLCH60 min
Mar 21, 6:10 AM CDTAreal Flood WarningLCHBeauregard, Calcasieu, Vernon5 days
Mar 21, 7:01 AM CDTSpecial Weather StatementLCHAvoyelles, Lafayette, Saint Landry, Saint Martin59 min
Mar 21, 7:10 AM CDTSpecial Marine WarningLCH65 min
Mar 21, 7:20 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary39 min
Mar 21, 7:54 AM CDTAreal Flood WarningLCHIberia, St. Mary3 hr
Mar 21, 8:10 AM CDTSevere Thunderstorm WarningLCHIberia, Saint Martin, St. Mary65 min
Mar 21, 10:45 AM CDTRiver Flood WarningLCHBeauregard, Vernon5 days
Mar 21, 4:17 PM CDTAreal Flood AdvisoryLCHIberia, Saint Martin, St. Mary3 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.